Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 118, NWS Pittsburgh, PA

July 14, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 14, 2003, 3:30 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2003, 3:30 PM EDT (19:30 UTC)
Expired
Jul 14, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141934
FFWPBZ
PAC129-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  STATIONARY SEVERE THUNDERSTORM LOCATED OVER THE GREENSBURG AREA. 
  RAINFALL IN EXCESS OF 1.50 INCHES IN AN HOUR CAN BE EXPECTED.  THE
  HEAVIEST RAIN IS FALLING OVER TOWNSHIP LINE RUN IN THE SEWICKLEY
  CREEK HEADWATERS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...NEW
  STANTON...SOUTH GREENSBURG AND SOUTHWEST GREENSBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT MON JUL 14 2003

SOME ISOLATED THUNDERSTORMS ARE BREAKING OUT ALONG CHESTNUT RIDGE
ACROSS EASTERN FAYETTE AND WESTMORELAND COUNTY. WILL KEEP IN A
CHANCE OF SHOWERS IN THE MOUNTAIN COUNTIES TO THE EAST...INCLUDING
PRESTON TUCKER AND GARRETT. THESE SHOWERS SHOULD DIE QUICKLY AS THE
SUN SETS.

SHORT WAVE WILL MOVE EAST WITH WEAK COLD FRONT FOR TUESDAY NIGHT
BRINGING SOME SCATTERED SHOWERS INTO THE OHIO COUNTIES LATE TUESDAY
AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT.
SOME SHOWERS MAY LINGER INTO WEDNESDAY IN PRESTON TUCKER AND GARRETT
AS FRONT STALLS SOUTH OF PIT.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RSD
Hazardous weather outlook, Jul 14, 4:55 AM EDT, 10 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS
AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY
WINDS AND BRIEF HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:19 PM EDTSevere Thunderstorm WarningPBZWestmoreland56 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.